Missouri, 2012Winter Weather in Missouri, January 27, 2012
January 27, 2012 · NWS EAX · 11 events in 8 counties and zones
A cold front moved across northwest and north central Missouri, during the evening and overnight hours of January 27-28, 2012. Rain changed to snow, with accumulations ranging from one to three inches, along and north of Highway 36.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved across northwest and north central Missouri, during the evening and overnight hours of January 27-28, 2012. Rain changed to snow, with accumulations ranging from one to three inches, along and north of Highway 36.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jan 27, 3:30 PM CST, 30 minutes earlier.
Area forecast discussion, Jan 27, 3:30 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
330 PM CST FRI JAN 27 2012
.DISCUSSION...
Short Term (Tonight through Tomorrow)...
An upper level trough is deepening and strengthening as it currently
moves through the Plains. Top down saturation has been occurring
though the day today with light precipitation being reported this
afternoon. Snow or a mix of rain and snow is being reported along
and north of highway 36 with mainly light rain further south. This
system will continue to strengthen as it moves east across the
forecast area and as air temperatures continue to drop to the wet
bulb temperatures, as the column saturates, precipitation should
transition to all snow with some light accumulations north of
highway 36 and east of highway 65. Portions of north central and
central Missouri could experience accumulations on the order of one
half to one inch. A cold front associated with the upper level
trough will move through the forecast area tonight with strong
northwest winds behind it. Skies however will clear from west to
east as we go though the overnight hours allowing for temperatures
to drop into the low to mid 20s. Tomorrow as the upper level trough
shifts eastward into the Ohio River Valley and Great Lakes the
region will be under northwest flow aloft. However, strong westerly
downslope flow at the surface will allow temperatures to warm into
the low to mid 40s. Highs across north central Missouri however may
be tempered somewhat with snow cover on the ground.
73
Medium Range (Sunday - Friday):
Above normal temperatures are expected throughout the extended as we
remain under a northwesterly to quasi-zonal flow regime through
most of the period. Monday looks to be the warmest day through the
extended with strong warm advection aloft. Models have not handled
mixing well this winter but we should be able to mix to a good
enough depth that we should see highs surge into the 60s Monday.
Bumped up temperatures a few degrees for Monday given this
expectation.
Model ensemble spread becomes problematic by the middle of next week
and the deterministic models are having difficulty with timing of
the next wave, likely due to the relatively fast quasi-zonal flow
over the region. For now will keep the forecast dry on Tuesday given
the varying solutions for timing. By the end of the week there is a
trend for more amplification to the upper pattern across the CONUS,
but there remains quite a bit of spread amongst the ensembles and
timing issues between the ECMWF and the GFS. Despite the differences
it looks like the next decent chance for any precipitation will come
toward the end of the week as a system carves out broad cyclonic
flow over the Northeastern CONUS/Great Lakes area. This pattern
should tend to cool things down and have trended below the forecast
initialization for Friday.
CDB
&&
.AVIATION...
For 18Z TAFs...the main focus is on the timing of precipitation and
a possible change in precipitation type due to the approaching
shortwave trough. Bufr soundings show saturation in the mid and
upper levels of the atmosphere with much drier air in the low
levels. As a result, confidence is low with regards to how much
precipitation will actually reach the ground during the early
afternoon hours. Soundings start showing better top-down saturation
by late afternoon. This increased saturation, combined with a
weak cold front that will track southeastward of the TAF sites by
late this afternoon, will lead to dynamic cooling that could result
in a brief rain/snow mix before the system quickly exits to the
east. Conditions are expected to be predominantly VFR with this
system, but cannot rule out brief drops into high MVFR conditions.
As this system moves to the east, skies will start clearing during
the overnight hours with winds shifting to the west/northwest behind
the cold front.
ACH
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
WFO EAX
Hazardous weather outlook, Jan 27, 1:01 PM CST, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
101 PM CST FRI JAN 27 2012
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-281230-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
101 PM CST FRI JAN 27 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
RAIN IS EXPECTED TO MIX WITH AND CHANGE TO SNOW OVER PORTIONS OF THE
OUTLOOK AREA THIS AFTERNOON AND EARLY THIS EVENING. LOCATIONS
GENERALLY ALONG AND NORTH AND EAST OF LINE FROM MOBERLY TO PRINCETON
MAY SEE MINOR SNOW ACCUMULATIONS OF UP TO AN INCH THROUGH THE
OVERNIGHT HOURS...MAINLY ON GRASSY AND ELEVATED EXPOSED AREAS. OTHER
LOCATIONS IN THE OUTLOOK AREA...FURTHER TO THE SOUTH AND WEST...MAY
SEE LITTLE MORE THAN A DUSTING OF SNOW.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
AN ELEVATED FIRE DANGER WILL EXIST SATURDAY AFTERNOON ACROSS EASTERN
KANSAS AND FAR WESTERN MISSOURI AS TEMPERATURES IN THE MIDDLE 40S
COMBINE WITH GUSTY SOUTHWEST WINDS AND RELATIVE HUMIDITY VALUES
FALLING TO NEAR 2O PERCENT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED...ALTHOUGH ANY REPORTS OF
SNOWFALL ACCUMULATION THIS EVENING WOULD BE APPRECIATED.
CDB
In the hours before
Special weather statement, Jan 27, 3:58 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL
358 PM CST FRI JAN 27 2012
MOZ007-008-016-017-024-025-032-033-280500-
PUTNAM-SCHUYLER-SULLIVAN-ADAIR-LINN MO-MACON-CHARITON-RANDOLPH-
INCLUDING THE CITIES OF...UNIONVILLE...LANCASTER...DOWNING...
MILAN...GREEN CITY...KIRKSVILLE...BROOKFIELD...MACON...LA PLATA...
SALISBURY...KEYTESVILLE...MOBERLY
358 PM CST FRI JAN 27 2012
...LIGHT ACCUMULATING SNOW FOR THIS EVENING AND TONIGHT...
LIGHT SNOW WILL CONTINUE TO DEVELOP ACROSS PARTS OF NORTH EASTERN AND
NORTH CENTRAL MISSOURI. AMOUNTS ARE EXPECTED TO BE UP TO AN INCH EAST
OF A PRINCETON TO MOBERLY LINE. THIS HEAVIEST SNOW WILL FALL BETWEEN
NOW AND 8PM...ENDING BY 11PM. TEMPERATURES ARE HOVERING AROUND
FREEZING AND ARE EXPECTED TO DROP BELOW FREEZING THIS EVENING
RESULTING IN ROADS BECOMING SLICK AS THEY BECOME SNOW COVERED.
MELL
Winter Weather, Macon
- When
- January 27, 4:00 PM CST to 11:00 PM CST
- Where
- Macon forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.831, -92.565 (the zone’s center; the record gives no point)
A trained spotter reported 2.3 inches of snow in La Plata.
Winter Weather, Linn
- When
- January 27, 4:00 PM CST to 11:00 PM CST
- Where
- Linn forecast zone
- Reported by
- Public
- Coordinates
- 39.870, -93.107 (the zone’s center; the record gives no point)
Two inches of snow was measured in La Plata.
Winter Weather, Schuyler
- When
- January 27, 4:00 PM CST to 11:00 PM CST
- Where
- Schuyler forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.470, -92.521 (the zone’s center; the record gives no point)
The observer near Lancaster reported 1.8 inches of snow.
Winter Weather, Schuyler
- When
- January 27, 4:00 PM CST to 11:00 PM CST
- Where
- Schuyler forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.470, -92.521 (the zone’s center; the record gives no point)
The observer in Downing reported 2.1 inches of snow.
Winter Weather, Adair
- When
- January 27, 4:00 PM CST to 11:00 PM CST
- Where
- Adair forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.191, -92.601 (the zone’s center; the record gives no point)
Two inches of snow was measured in Kirksville.
Winter Weather, Macon
- When
- January 27, 4:00 PM CST to 11:00 PM CST
- Where
- Macon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.831, -92.565 (the zone’s center; the record gives no point)
The observer near Ethel reported 2.5 inches of snow.
Winter Weather, Daviess
- When
- January 27, 4:00 PM CST to 11:00 PM CST
- Where
- Daviess forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.961, -93.985 (the zone’s center; the record gives no point)
The observer in Gallatin reported 1.8 inches of snow.
Winter Weather, Linn
- When
- January 27, 4:00 PM CST to 11:00 PM CST
- Where
- Linn forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.870, -93.107 (the zone’s center; the record gives no point)
The observer in Brookfield reported 1.0 inches of snow.
Winter Weather, Sullivan
- When
- January 27, 4:00 PM CST to 11:00 PM CST
- Where
- Sullivan forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.211, -93.111 (the zone’s center; the record gives no point)
Three inches of snow was measured in Green City.
Winter Weather, Putnam
- When
- January 27, 4:00 PM CST to 11:00 PM CST
- Where
- Putnam forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.479, -93.016 (the zone’s center; the record gives no point)
The observer in Unionville measured 1.9 inches of snow.
Winter Weather, Grundy
- When
- January 27, 4:00 PM CST to 11:00 PM CST
- Where
- Grundy forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.114, -93.565 (the zone’s center; the record gives no point)
The observer in Spickard measured one inch of snow.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Florida, January 27, 2012$30,000 · EF1 · 1 event
- Flooding in Ohio, January 27, 2012$70,000 · 4 events
- Strong Wind in New Jersey, January 27 to 28, 2012$15,000 · 14 events
- Flood in Pennsylvania, January 27, 2012$25,000 · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, January 27, 201213 events
- Winter Storm and Heavy Snow in Maine, January 27 to 28, 201210 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, January 27, 20127 events
- High Wind and Strong Wind in California, January 27 to 28, 2012$5,000 · 71 kt wind · 6 events
- High Wind in California, January 27 to 28, 201261 kt wind · 5 events
- Strong Wind in Pennsylvania, January 27 to 28, 2012$5,000 · 5 events
- Strong Wind in Maryland, January 27, 2012$5,000 · 5 events
- Flooding in Kentucky, January 27, 2012$4,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356121, 356122, 356123, 356124, 356125, 356126, 356127, 356128, 356129, 356130, 356131.